Alert archive / North Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 64, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 10, 1998, 7:17 PM CDT for Barnes County, North Dakota. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 7:17 PM CDT (00:17 UTC)
- Expired
- Jun 10, 1998, 7:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Grand Forks, ND
- Area
- Whole counties
County Barnes County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 7:20 PM CDT | Hail 1 | Valley City, ND | |
| Jun 10, 7:50 PM CDT | Hail 0.75 | Eckelson, ND |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1642 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
859 WUUS1 KFAR 110017 RRA SVRFAR NDC003-110045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 717 PM CDT WED JUN 10 1998 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARNES COUNTY IN SOUTHEASTERN NORTH DAKOTA * UNTIL 745 PM CDT * AT 715 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF VALLEY CITY. THE STORM WS MOVING NORTHEAST AT 25 MPH. THIS STORM WILL BE PASSING OVER HIGHWAY 32 JUST SOUTH OF PILLSBURY BY 730 PM. DURING SEVERE THUNDERSTORMS YOU SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES. KENNEDY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 10:20 AM CDT, 8 hours 57 minutes earlier.
Area forecast discussion, Jun 10, 10:20 AM CDT, 8 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 1020 AM CDT WED JUN 10 1998 88D RADAR INDICATED AREA OF PRECIPITATION WAS ENTERING WESTERN CWA. WENT AHEAD AND UPDATED ZONES ALREADY FOR THIS REASON. SATELLITE SHOWS TOPS COOLING OVER BARNES COUNTY. WAA ADVECTION AT 700 MB IS ADDING TO INSTABILITY. SYNOPTIC SCALE LIFT AVAILABLE WITH VORTICITY MAXIMUM OVER WEST CENTRAL MINNESOTA. SIGNIFICANT DEEP CONVECTION FOR THIS AFTERNOON MAY BE LIMITED BY CLOUDS COVERING PORTIONS OF CWA...POTENTIALLY LIMITING SOLAR INSOLATION. THERE IS A LACK OF MESOSCALE LIFT UNTIL LATE THIS AFTERNOON AND EVENING. BEST FRONTOGENETICAL FORCING WILL OCCUR SOUTH OF CWA IN NEBRASKA AND IOWA. HOWEVER...SURFACE TROUGH LOCATED IN EASTERN MONTANA IS FORECAST TO DEVELOP EASTWARD THIS AFTERNOON AND TONIGHT. WP
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:23 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 32 min |
| Jun 10, 7:27 PM CDT | Tornado Warning | FGF | Sargent | 33 min |
| Jun 10, 7:49 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Jun 10, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Richland | 31 min |
| Jun 10, 7:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 29 min |
| Jun 10, 8:08 PM CDT | Severe Thunderstorm Warning | FGF | Traill | 32 min |
| Jun 10, 8:24 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 31 min |
| Jun 10, 8:52 PM CDT | Tornado Warning | FGF | Barnes | 33 min |
| Jun 10, 8:57 PM CDT | Tornado Warning | FGF | Cass | 33 min |
| Jun 10, 9:34 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 31 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.